| Model Number |
1DLMCP05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Inflammation (1932); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/13/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2010 an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, open draining wound, abscess, fibrosis, cicatrix of the skin and abdominal mesh material, inflammation.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.Added method/results/conclusions code 2 for sterilization evaluation.
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009, including exploratory laparotomy for stab wound were not provided.[missing records: op report for the ¿exploratory laparotomy for a stab wound¿ was not provided.] (b)(6) 2009: (b)(6) md.Operative report.Surgeon: (b)(6) md.Preoperative diagnosis: multiple ventral incisional hernias.Postoperative diagnosis: same.Procedure performed: repair of multiple ventral incisional hernias with gore dualmesh plus.Anesthesia: general endotracheal.Preparation: duraprep.Estimated blood loss: 10 ml.Indications: this patient is a 27-year-old female with a history of multiple ventral incisional hernias.The patient wished the hernias to be repaired.The risk of the procedure as well as possible complications and outcomes were explained to the patient in detail.The patient gave informed consent to proceed.Findings and operative technique: ¿the patient was brought to the operating room, placed supine on the operating table.After adequate general anesthesia was achieved, the patient¿s abdomen was prepped and draped in usual sterile fashion.The patient¿s existing cicatrix was excised.The patient was noted to have several ventral incisional hernias which were easily reduced.The hernia sac was dissected free from the fascial tissues using sharp dissection.It was submitted for pathologic examination.Next the abdomen was then entered.There was no evidence of bowel incarceration or strangulation.The fascia was then evaluated and a portion of gore-tex mesh was then selected to bridge the defect.The mesh was then sutured in place using mattress sutures of 2-0 vicryl.Following the repair, there was appreciated no undue laxity or undue tension.The wound was inspected and hemostasis assured.The fascia was then imbricated over the mesh using interrupted 2-0 vicryl suture.The subcutaneous tissues were then liberally irrigated with sterile saline.The skin was then reapproximated using skin staples.The sponge, needle, instrument counts were correct following the procedure.The patient tolerated the procedure well without obvious complications.She was awakened and brought to the recovery room in good condition.¿ (b)(6) 2009: (b)(6).Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp05.Lot batch code: 05568313.W.L.Gore & associates.(b)(6) 2009: (b)(6).Perioperative record.Implants: duelmesh [sic] plus.Manufacturer: gore.Lot#: 05568313.Mfg catalog #: 1dlmcp05.Quantity: 1.Size: 7.5cm x 10.0cm x 1.0.Body site: abdominal wall.Side: midline.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp05/05568313) was implanted during the procedure.[missing records: records detailing ¿conservative treatment for approximately 6 months¿ for purulent d/c from sinus tract were not provided.] [missing records: records detailing the emergency room visit for possible drainage/further opening of wound were not provided.] (b)(6) 2010 (b)(6) md.History and physical.History: 6 months ago underwent repair of ventral incisional hernia with gore-tex mesh.Ever since, the patient has been having purulent discharge from a sinus tract in the inferior aspect of the incision.She has no fevers, chills, nausea, vomiting, constipation or diarrhea.In the interim last week she has gone to the emergency department and a second opening has occurred in the superior border of her incision, although i cannot find any purulence or stitch at the base of this wound.Pmh/psh: exploratory laparotomy for a stab wound.Social hx: tobacco abuse.Exam: abdomen is soft and nontender with no masses and no recurrent hernias.However, there is an open wound 1 cm x 0.5 cm at the superior border and there is another punctate sinus tract just above the umbilicus with purulent material.Impression: mesh infection.Plan: has been treated with conservative treatment for approximately 6 months.The patient does not wish to have any foreign material left within her.She wishes to have all of her synthetic mesh excised and we will replace this with stratus mesh and secure it in place with an absorbable suture so to minimize any other complications and long-term infections.(b)(6) 2010: (b)(6) md.Operative report.Surgeon: (b)(6), md.Assistant: (b)(6), pac.Preoperative diagnosis: infected abdominal wall mesh.Postoperative diagnosis: infected abdominal wall mesh.Operation performed: 1.Repair of recurrent ventral incisional hernia.2.Implantation of porcine xenograft status 10 x 16 cm or 160 square centimeters.3.Excision of infected gore-tex mesh from anterior abdominal wall.4.Excisional debridement infected skin, subcutaneous tissues and muscle.Anesthesia: general endotracheal anesthesia.Estimated blood loss: 100 ml.Indications: the patient is six months out from a ventral incisional hernia repair where gore-tex dual mesh was incorporated into the abdominal wall.The patient has been troubled by chronic infections and chronic drainage that did not respond to conservative treatment.The patient wishes to have the hernia repaired and all foreign material taken out and we are in agreement.Findings and operative technique: ¿the patient was taken to the operating room, prepped and draped in the usual sterile fashion.Elliptical incision was made in the upper midline incorporating the previous midline incision and all sinus tracts.It was carried down through the skin and subcutaneous tissues.The abdomen was entered at the inferior border of the incision and incision was carried proximally.As the incision was being carried proximally, we encountered a cavity with the gore-tex dual mesh, chronic infection, pus, granulation tissue was all found.The prolene sutures tacking the mesh to the abdominal wall were clipped and specimen was removed.Next, using electrocautery, necrotic subcutaneous tissues, necrotic sinus tracts and chronically-infected aspects of the lineal alba and midline wound were sharply excised.Simpulse lavage system was used to irrigate the abdominal wall with three liters of normal saline.Hemostasis was obtained with electrocautery.A 10 x 16 cm piece of stratus acellular porcine dermal matrix was obtained and placed into the wound in an underlay fashion.It was secured in place in an underlay fashion for 360 degrees using 0 pds suture.Absorbable suture and biologic mesh was used to minimize the chances of recurrent infection.The abdomen was once again copiously irrigated with simpulse lavage.Hemostasis was obtained.Vicryl suture was used to replace the umbilicus to the fascia and then skin was closed with staples.Sterile dressing was applied.Needle and sponge counts were correct.The patient was taken to the recovery room in satisfactory condition having tolerated the procedure well.¿ (b)(6) 2010: (b)(6).(b)(6).Pathology report.Accession #: s10-1715.Specimen(s) received: portion of infected abdominal wall/mesh.Pre-operative diagnosis: infected abdominal wall.Gross description: received in formalin and clinically identified as ¿portion of infected abdominal wall mesh¿ is a specimen consisting of portions of tan apparent mesh material, as well as fragments of skin and soft tissue.The total aggregate measurement is 10 x 5 x 5 cm.Representative sections are submitted in two cassettes.Final pathologic diagnosis: skin and subcutaneous tissue, clinically abdominal wall, extensive fibrosis with acute and chronic inflammation, small abscess cavities, cicatrix of skin and abdominal mesh material.(pas 3, 7).(b)(6)2010: (b)(6) pac.Discharge summary.Discharge dx: infected abdominal mesh.Hospital course: previous ventral hernia repair done with gore-tex mesh.She has had persistent drainage from the wound and has been evaluated as an outpatient and was felt that this was probably an infected mesh.She was hence scheduled for an elective removal of the mesh.Admitted after repair of a recurrent ventral incisional hernia and excision of the infected gore-tex mesh.There was excisional debridement of the infected skin with subcutaneous tissue and implantation of a porcine xenograft.This is the second postoperative day.She has become very abusive to staff.Medical social work and psych consults offered to her, but she refused and left before any type of discharge instructions could be given.Condition on discharge: at the time when she left, she was stable.Because she left without any discharge instructions they were never given.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2012: (b)(6).Letter to candice walters.Our records indicate that you are due for a pap smear.You left last time without being seen.(b)(6) 2012: (b)(6).Office notes.Patient states she still has vaginal discharge.I sent her to gynecology but patient states she had to leave.She was in er on (b)(6) 2012 and left again.(b)(6) 2012: (b)(6).Letter to candice walters.As your doctor, i am concerned about your health and keeping you well.It is important that we stay in contact with each other in order to meet your medical needs.If you miss more than three appointments, unfortunately, i may have to decide to discharge you from this clinic.I am writing this letter to inform you of the following: you missed an appointment on (b)(6) 2012; this was an important follow-up visit.You need to make an appointment to see me.(b)(6) 2014: (b)(6).Patient was in hallway and stated she wanted to leave; nurse explained that she would check on discharge papers.Patient put on light and said she was leaving.Ert [emergency room technician] went in to remove iv.Patient had already taken iv out.Nurse explain that she was free to leave.Patient began swearing and yelling in hallway.Patient educated that care was not completed and removing the iv herself was not proper procedure.Nurse told doctor that patient was leaving and was swearing and yelling.The patient came into the doctors work room yelling "your a lair" [sic] and began pointing her finger in nurses face.Doctor took patient back into room.(b)(6) 2014: (b)(6).Telephone encounter.Patient called at 9am with report of ¿severe pain that just started, had miscarriage early feb¿.Instructed to go to er.Patient called back at 9:15 saying she didn¿t want to go to the er because they will refer her to us.Called back, message left that she needs to go to the er have a work up for the pain per dr.Hebert since we have not seen her nor did she get her hcg drawn as requested with previous phone calls.Left number to call back.(b)(6) 2014: (b)(6).Letter to candice walters.As your doctor, i am concerned about your health and keeping you well.It is important that we stay in contact with each other in order to meet your medical needs.If you miss more than three appointments, unfortunately, i may have to decide to discharge you from this clinic.I am writing this letter to inform you of the following: you missed an appointment on (b)(6) 2014; this was an important follow-up visit.You need to make an appointment to see me.(b)(6) 2014: (b)(6).Office notes.Chief complaint: abdominal pain (lower left side), rectal pain (when having a bowel movement).History of present illness: has a list of problems.She is very agitated and is wondering why she has to wait so long to be seen.Asked why she wanted to leave.She became very upset and states ¿the white nurse cursed her out¿.Then states ¿all you white people are the same¿.I know this patient well and have tried several times to get her to go to cmh for her mental health problem.Exam: agitated.Assessment: schizoaffective disorder.Body mass index less than 19, adult.Plan: unfortunately, i could not calm her down in fact the more i tried to talk her down the more agitated she became.She left without being seen.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the instructions for use also warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 05568313.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.